Practice Uncertainties Page

Managing the anticoagulated patient with atrial fibrillation at high risk of stroke who needs coronary intervention

BMJ 2008; 337 doi: https://doi.org/10.1136/bmj.39533.570602.BE (Published 12 September 2008) Cite this as: BMJ 2008;337:a840

This article has a correction. Please see:

  1. Gregory Y H Lip, professor of cardiovascular medicine
  1. 1University Department of Medicine, City Hospital, Birmingham B18 7QH
  1. g.y.h.lip{at}bham.ac.uk
  • Accepted 6 March 2008

Given the common association between atrial fibrillation and coronary artery disease, more patients with atrial fibrillation are presenting with acute coronary syndromes or need percutaneous coronary intervention, with or without coronary stenting. Patients with atrial fibrillation who are at high risk of stroke benefit greatly from thromboprophylaxis with oral anticoagulants.1Dual antiplatelet treatment—aspirin plus a thienopyridine (clopidogrel or less often ticlopidine)—is needed after acute coronary syndrome to prevent recurrent cardiac ischaemia (recommended for 12 months2) or stent thrombosis (a minimum of four weeks for bare metal stents and 6-12 months for drug eluting stents after elective procedures3). But adding dual antiplatelet treatment to the regimen of someone already receiving oral anticoagulation for stroke prevention increases the risk of life threatening bleeds. For example, when warfarin is combined with aspirin in patients with peripheral vascular disease, the absolute risk of life threatening bleeding increases from 1.2% to 4% over three years (relative risk 3.41; relative risk of intracranial bleeding 15.2).4 Triple therapy with warfarin, clopidogrel, and aspirin may even increase the relative risk of a life threatening bleed around 10 fold in vulnerable patients with multiple comorbidities and risk factors for bleeding.

A fine balance is therefore needed between stroke prevention and increased risk of bleeding in high risk patients with atrial fibrillation, recurrent cardiac …

View Full Text

Sign in

Log in through your institution

Subscribe